Utah, 2021Lightning Strike in Utah, June 24, 2021
June 24, 2021 · NWS GJT · 1 event in 1 county or zone
Scattered showers and thunderstorms generated gusty outflow winds, heavy rain and frequent lightning across eastern Utah on June 24th. Two people were struck by lightning while recreating in Dead Horse State Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms generated gusty outflow winds, heavy rain and frequent lightning across eastern Utah on June 24th. Two people were struck by lightning while recreating in Dead Horse State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 4:19 PM MST, 11 minutes earlier.
Area forecast discussion, Jun 24, 4:19 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
519 PM MDT Thu Jun 24 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 224 PM MDT Thu Jun 24 2021
Precipitable water values are nearing an inch in model guidance and
also in the GJT morning sounding. Low level moisture has also
infiltrated the area, Grand Junction had a 52 degree dewpoint
this morning. Showers earlier this morning did not produce much
rain at the surface but helped prime the atmos. Afternoon storms
started over the central elevations from the La Sal mtns to the
Flattops and then expanded during the afternoon. Storms are
producing small hail and wetting rains along with gusty winds.
Moisture will remain entrenched over the region into this evening
and overnight. Expect showers and thunderstorms to remain active
through the evening decreasing in coverage and intensity later
tonight.
On Friday a weak cold front will move into northeastern Utah and
northwestern Colorado. The southern edge of the upper trof axis
will move over the northern portion of the forecast area. The cold
front will focus shower and thunderstorm development as it slowly
moves southeast through the day. Temperatures will also decrease
behind the front. Afternoon heating will help thunderstorm
development over Southwestern Colorado. Temperatures will increase
a degree or tow over the southern half of the forecast area south
of the front. The showers and thunderstorms will linger into
Friday evening before decreasing by midnight.
.LONG TERM...(Saturday through Thursday)
Issued at 224 PM MDT Thu Jun 24 2021
A large anomalous area of high pressure will develop over the
Pacific Northwest stretching into the northern Great Basin and
Intermountain West this weekend, with our CWA on the eastern fringes
of the better moisture to the east and drier air to the west. A
shortwave ejecting from a trough across the northern Plains and
Upper Great Lakes will move down the Front Range Saturday afternoon,
generating afternoon storms over the western Colorado mountains,
favoring the divide mountains and San Juans. Storm activity on
Sunday looks to favor the central and southern divide mountains as
drier air continues to push southward in northerly flow.
For next week, subtropical moisture will remain pooled across the
Desert Southwest as the high pressure to the north expands east from
the Pacific Northwest to the northern High Plains and suppresses
the moisture southward. Enough moisture looks to remain down south
for daily thunderstorm potential over the San Juans and southern
foothills, but really all depends on the strength and position of
the high that doesn't seem to want to budge. As a result, below
normal temperatures this weekend will see a warming trend towards
near to above normal by mid to late week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 516 PM MDT Thu Jun 24 2021
Scattered showers and thunderstorms are already occurring. Brief
MVFR and perhaps IFR has been reported within the stronger storms.
Expect gusty outflow winds 20 to 30 kts with any showers/storms as
well. Some storm activity may linger after sunset but dissipate
by midnight at the latest.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...AS
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Jun 24, 5:16 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
616 AM MDT Thu Jun 24 2021
COZ001>014-017>023-UTZ022>025-027>029-251230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
616 AM MDT Thu Jun 24 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms return across the West Slope this afternoon.
Stronger storms have the potential to produce brief moderate
rainfall, however wetting rain areal coverage remains low. Thus,
gusty outflow winds, 30 to 40 mph, and lightning remain a high
concern for today's activity.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms return on Friday, as well as a cold front dropping
southward across the region in the afternoon. Storm will become
more efficient rain producers as moisture deepens across the
region. Afternoon and evening thunderstorms are expected to
develop each day over the mountains, mainly along the Continental
Divide this weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 24, 1:41 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 4 WNW MONTROSE 38.50N 107.94W
06/24/2021 E0.25 INCH MONTROSE CO COCORAHS
2 MINUTES OF PEA-SIZED HAIL.
&&Special weather statement, Jun 24, 1:44 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
244 PM MDT Thu Jun 24 2021
COZ002-003-013-242115-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
244 PM MDT Thu Jun 24 2021
...SPECIAL WEATHER STATEMENT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Meeker, or 38 miles northwest of Glenwood Springs,
moving northeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Rio
Blanco County.
This includes Colorado 13 between mile markers 19 and 29.
LAT...LON 3972 10804 3984 10809 3992 10791 3976 10783
TIME...MOT...LOC 2043Z 247DEG 11KT 3980 10798
KJS
Local storm report, Jun 24, 2:26 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 6 SSW OLATHE 38.52N 108.01W
06/24/2021 M0.50 INCH MONTROSE CO PUBLIC
RAIN FELL IN 45 MINUTES.
&&Local storm report, Jun 24, 2:39 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
339 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HEAVY RAIN 6 SSW OLATHE 38.52N 108.01W
06/24/2021 M1.25 INCH MONTROSE CO COCORAHS
RAIN FELL IN 1HR 15MINS. STREET FLOODING AND
LOTS OF STANDING WATER IN PASTURES.
PEA-SIZED HAIL FELL EARLIER.
&&Special weather statement, Jun 24, 4:07 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Thu Jun 24 2021
UTZ027-029-242330-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
507 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 530 PM MDT...
At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Canyonlands National Park, or 27 miles west of Moab,
moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Canyonlands National Park.
LAT...LON 3851 11002 3853 11001 3852 11000 3854 11000
3854 10987 3834 10988 3836 10998 3839 10998
3837 11001 3839 11003 3842 11001 3846 11004
3845 11002 3848 11000 3851 11005
TIME...MOT...LOC 2307Z 274DEG 17KT 3844 11002
KJSLightning, Grand
- When
- June 24, 4:30 PM MST
- Where
- Grand County, 7.35 mi WSW of Potash
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.470, -109.740
Two people were struck by lightning while recreating on the West Rim Trail at Dead Horse State Park. Crews found both individuals in critical but stable condition before they were transported to Moab Regional Hospital for care.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, June 24 to 26, 20211 death · 3 injured · $10,000 · EF1 · 40 events
- Damaging Winds in Oklahoma, June 24, 2021$1.8 million · 70 kt wind · 3 events
- Flash Flood in Colorado, June 24, 2021$650,000 · 1 event
- Hail and Damaging Winds in Nebraska, June 24, 2021$389,000 · 1.75 in hail · 8 events
- Damaging Wind in Texas, June 24, 2021$480,000 · 96 kt wind · 1 event
- Flash Flooding and Hail in Kansas, June 24 to 26, 20211 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Texas, June 24, 2021$40,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Wisconsin, June 24, 2021$21,000 · EF0 · 6 events
- Flash Flooding and Damaging Winds in Nebraska, June 24, 202161 kt wind · 14 events
- Flash Flooding and Hail in Kansas, June 24 to 25, 20211.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, June 24, 20211.25 in hail · 12 events
- Tornadoes and Flash Flooding in Missouri, June 24 to 25, 2021EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956186.